There has been sharp rise in illicit prescription drugs that have been linked to recent hospital admissions and deaths.
This follows after Public Health England issued a rare national alert in July via the MHRA central alerting system, drawing attention of healthcare providers towards the availability of illicit tablets being sold as benzodiazepines (often referred to as “street benzos”).
There drugs contain some very harmful substances and are increasingly reported to be
causing hospitalisations and deaths in the UK, PHE said.
These illicit products are often available in blister packs or pharmacy tubs to make
them appear to be genuine medicines and are being sold as benzodiazepines, such as Xanax and diazepam, which can be prescribed to treat anxiety or insomnia.
Most of the tablets causing concern are blue, but do come in various colours, and may stain people’s mouths, PHE said, adding that some others are marked or known as DAN 5620, T-20, TEM 20, Bensedin and MSJ.
Pharmacy teams in contact with people who use drugs have been advised to remain alert to the increased possibility of overdose arising from these illicit drugs sold as benzodiazepines, raise awareness and be able to recognise possible symptoms of overdose and respond appropriately.